Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Distinguishing Bing-Whitehead Cantor sets

Authors: Dennis Garity, Dušan Repovš, David Wright and Matjaž Željko
Journal: Trans. Amer. Math. Soc. 363 (2011), 1007-1022
MSC (2000): Primary 54E45, 54F65; Secondary 57M30, 57N10
Published electronically: September 17, 2010
MathSciNet review: 2728594
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Bing-Whitehead Cantor sets were introduced by DeGryse and Osborne in dimension three and greater to produce examples of Cantor sets that were nonstandard (wild), but still had a simply connected complement. In contrast to an earlier example of Kirkor, the construction techniques could be generalized to dimensions greater than three. These Cantor sets in $ S^{3}$ are constructed by using Bing or Whitehead links as stages in defining sequences. Ancel and Starbird, and separately Wright, characterized the number of Bing links needed in such constructions so as to produce Cantor sets. However it was unknown whether varying the number of Bing and Whitehead links in the construction would produce nonequivalent Cantor sets. Using a generalization of the geometric index, and a careful analysis of three dimensional intersection patterns, we prove that Bing-Whitehead Cantor sets are equivalently embedded in $ S^3$ if and only if their defining sequences differ by some finite number of Whitehead constructions. As a consequence, there are uncountably many nonequivalent such Cantor sets in $ S^{3}$ constructed with genus one tori and with a simply connected complement.

References [Enhancements On Off] (What's this?)

  • [Ant20] M. L. Antoine, Sur la possibilité d'étendre l'homeomorphie de deux figures à leur voisinages, C.R. Acad. Sci. Paris 171 (1920), 661-663.
  • [AS89] Fredric D. Ancel and Michael P. Starbird, The shrinkability of Bing-Whitehead decompositions, Topology 28 (1989), no. 3, 291-304. MR 1014463 (90g:57014)
  • [BC87] M. Bestvina and D. Cooper, A wild Cantor set as the limit set of a conformal group action on $ S\sp 3$, Proc. Amer. Math. Soc. 99 (1987), no. 4, 623-626. MR 877028 (88b:57015)
  • [Bla51] William A. Blankinship, Generalization of a construction of Antoine, Ann. of Math. (2) 53 (1951), 276-297. MR 12:730c
  • [Dav86] Robert J. Daverman, Decompositions of manifolds, Pure and Applied Mathematics, vol. 124, Academic Press Inc., Orlando, FL, 1986. MR 872468 (88a:57001)
  • [DO74] D. G. DeGryse and R. P. Osborne, A wild Cantor set in $ E\sp{n}$ with simply connected complement, Fund. Math. 86 (1974), 9-27. MR 0375323 (51:11518)
  • [GR07] Dennis J. Garity and Dušan Repovš, Cantor set problems, Open problems in topology. II. (Elliott Pearl, ed.), Elsevier B. V., Amsterdam, 2007, pp. 676-678. MR 2367385 (2008j:54001)
  • [GRŽ05] D. Garity, D. Repovš, and M. Željko, Uncountably many Inequivalent Lipschitz Homogeneous Cantor sets in $ R^3$, Pacific J. Math. 222 (2005), no. 2, 287-299. MR 2225073 (2006m:54056)
  • [GRŽ06] -, Rigid Cantor sets in $ R^3$ with Simply Connected Complement, Proc. Amer. Math. Soc. 134 (2006), no. 8, 2447-2456. MR 2213719 (2007a:54020)
  • [Kir58] A. Kirkor, Wild 0-dimensional sets and the fundamental group, Fund. Math. 45 (1958), 228-236. MR 0102783 (21:1569)
  • [Mye88] Robert Myers, Contractible open $ 3$-manifolds which are not covering spaces, Topology 27 (1988), no. 1, 27-35. MR 935526 (89c:57012)
  • [Mye99a] -, Contractible open $ 3$-manifolds which non-trivially cover only non-compact $ 3$-manifolds, Topology 38 (1999), no. 1, 85-94. MR 1644087 (99g:57022)
  • [Mye99b] -, Contractible open $ 3$-manifolds with free covering translation groups, Topology Appl. 96 (1999), no. 2, 97-108. MR 1702304 (2001a:57031)
  • [Mye00a] -, Compactifying sufficiently regular covering spaces of compact $ 3$-manifolds, Proc. Amer. Math. Soc. 128 (2000), no. 5, 1507-1513. MR 1637416 (2000j:57050)
  • [Mye00b] -, On covering translations and homeotopy groups of contractible open $ n$-manifolds, Proc. Amer. Math. Soc. 128 (2000), no. 5, 1563-1566. MR 1641077 (2001a:57005)
  • [Mye00c] -, Uncountably many arcs in $ S\sp 3$ whose complements have non-isomorphic, indecomposable fundamental groups, J. Knot Theory Ramifications 9 (2000), no. 4, 505-521. MR 1758869 (2001m:57014)
  • [Rol76] D. Rolfsen, Knots and links, Mathematics Lecture Series, No. 7., Publish or Perish, Inc., Berkeley, Calif., 1976. MR 0515288 (58:24236)
  • [RS72] C. P. Rourke and B. J. Sanderson, Introduction to piecewise-linear topology, Springer-Verlag, New York, 1972, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 69. MR 0350744 (50:3236)
  • [Sch53] H. Schubert, Knoten und vollringe, Acta. Math. 90 (1953), 131-186. MR 0072482 (17,291d)
  • [She68] R. B. Sher, Concerning wild Cantor sets in $ E\sp{3}$, Proc. Amer. Math. Soc. 19 (1968), 1195-1200. MR 38:2755
  • [Shi74] A. C. Shilepsky, A rigid Cantor set in $ E^3$, Bull. Acad. Polon. Sci. Sér. Sci. Math. 22 (1974), 223-224. MR 0345110 (49:9849)
  • [Sko86] Richard Skora, Cantor sets in $ S\sp 3$ with simply connected complements, Topology Appl. 24 (1986), no. 1-3, 181-188, Special volume in honor of R. H. Bing (1914-1986). MR 872489 (87m:57009)
  • [Wri89] David G. Wright, Bing-Whitehead Cantor sets, Fund. Math. 132 (1989), no. 2, 105-116. MR 1002625 (90d:57020)
  • [Wri92] -, Contractible open manifolds which are not covering spaces, Topology 31 (1992), no. 2, 281-291. MR 93f:57004
  • [Žel00] Matjaž Željko, On Embeddings of Cantor Sets into Euclidean spaces, Ph.D. thesis, University of Ljubljana, Ljubljana, Slovenia, 2000.
  • [Žel01] -, On defining sequences for Cantor sets, Topology Appl. 113 (2001), no. 1-3, 321-325, Geometric topology: Dubrovnik 1998. MR 1821859 (2002d:57013)
  • [Žel05] -, Genus of a Cantor set, Rocky Mountain J. Math. 35 (2005), no. 1, 349-366. MR 2117612 (2006e:57022)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 54E45, 54F65, 57M30, 57N10

Retrieve articles in all journals with MSC (2000): 54E45, 54F65, 57M30, 57N10

Additional Information

Dennis Garity
Affiliation: Department of Mathematics, Oregon State University, Corvallis, Oregon 97331

Dušan Repovš
Affiliation: Faculty of Mathematics and Physics, and Faculty of Education, University of Ljubljana, P.O. Box 2964, Ljubljana, Slovenia 1001

David Wright
Affiliation: Department of Mathematics, Brigham Young University, Provo, Utah 84602

Matjaž Željko
Affiliation: Institute of Mathematics, Physics and Mechanics, Faculty of Mathematics and Physics, University of Ljubljana, P.O.Box 2964, Ljubljana, Slovenia

Keywords: Cantor set, wild Cantor set, Bing link, Whitehead link, defining sequence
Received by editor(s): October 19, 2008
Received by editor(s) in revised form: July 1, 2009
Published electronically: September 17, 2010
Article copyright: © Copyright 2010 American Mathematical Society

American Mathematical Society